E-cigarettes are battery-operated devices that allow the user to inhale nicotine or other chemicals in a vapour form (known as vaping). The liquids used in e-cigarettes can contain nicotine, but also flavourings and harmful substances such as heavy metals, volatile organic compounds and cancer-causing chemicals.
International evidence is emerging of a possible link between the use of e-cigarettes and lung disease. On 30 August 2019, the US Centers for Disease Control and Prevention (CDC) issued a health advisory to clinicians, which reports over 200 cases of lung disease across multiple states in patients with a history of recent e-cigarette use. This work is ongoing, and Australian health authorities will continue to closely monitor developments.
No single substance or product has been consistently associated with illness, although many patients have reported use of cannabinoids, such as tetrahydrocannabinol (THC). Further investigations are underway. E cigarettes are relatively new products and further research is needed to understand their long term impacts. However, increasing evidence reinforces the need to maintain, and where appropriate, strengthen the controls.
Who is at risk?
Anyone using e-cigarette products or who is exposed to e-cigarette emissions and/or e liquids is potentially at risk. This includes but is not limited to young people, pregnant women and their unborn children.
Symptoms and transmission
Patients identified in the United States reported experiencing respiratory symptoms (cough, shortness of breath or chest pain) and some have reported gastrointestinal symptoms (nausea, vomiting, or diarrhoea). Some patients also reported non-specific symptoms such as fatigue, fever or weight loss. They all had a history of e-cigarette product use within the past 90 days.
Individuals who use e-cigarettes presenting with unexplained respiratory symptoms (cough, shortness of breath, chest pain), which are sometimes associated with gastrointestinal and other non-specific symptoms, should seek medical advice.
Clinicians should ask individuals presenting with respiratory symptoms of unclear cause whether they use e cigarettes (commonly known as ‘vaping’).
If e-cigarette product use is suspected as a possible cause of a patient’s lung symptoms or disease, the patient should be advised to cease their use of e-cigarettes.
Smokers or vapers attempting to quit should use evidence-based treatments. Smoking cessation medication (approved by the Therapeutic Goods Administration) combined with behavioural intervention provides smokers with the best chance of quitting for good.
If you are concerned a child has drunk liquid nicotine, call the Poisons Information Centre on 13 11 26.
For evidence-based smoking cessation support, contact Quit on 13 78 48.